Kansas, 2010

Hail and Damaging Winds in Kansas, June 8, 2010

June 8, 2010 · NWS SGF · 7 events in 1 county or zone

A broken line of thunderstorms developed along a west to east oriented cold front and slowly sagged to the south across the area producing scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broken line of thunderstorms developed along a west to east oriented cold front and slowly sagged to the south across the area producing scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 5:27 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 5:27 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT TUE JUN 8 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUED TO SHIFT ACROSS
THE EASTERN OZARKS THIS AFTERNOON...MEANWHILE...IT'S OUTFLOW
BOUNDARY HAS BECOME POSITIONED ACROSS SOUTHERN MISSOURI. WE CAN
NOT COMPLETELY RULE OUT ADDITIONAL CONVECTION FIRING ALONG THIS
FEATURE LATE THIS AFTERNOON...AS AN EXTREMELY UNSTABLE AIRMASS
CONTINUES TO LOSE CONVECTIVE INHIBITION.

AS A MATTER OF FACT...AN 18Z RAOB THAT WAS CONDUCTED AT THE
SPRINGFIELD AIRPORT MEASURED CAPE VALUES OF 3836 J/KG WHEN LIFTING
FROM A MIXED LAYER. MIXED LAYER INHIBITION WAS MEASURED AT 12
J/KG...SUGGESTING THAT ADDITIONAL UPDRAFTS ALONG THE OUTFLOW
BOUNDARY IS QUITE POSSIBLE. WITH SHEAR GRADUALLY INCREASING OVER
THE REGION...SOME STORM ORGANIZATION IS POSSIBLE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CAN NOT
BE RULED OUT...ESPECIALLY GIVEN THE AMOUNTS OF LOW LEVEL CAPE...OR
CAPE COMPUTED UP TO 3KM.

THE REAL TRIGGERING MECHANISM WILL OCCUR OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON AND THIS EVENING AS DEEP MOISTURE CONVERGENCE
INCREASES IN RESPONSE TO AN APPROACHING FRONTAL SYSTEM AND
DEVELOPING LOW LEVEL JET. AN INTENSE COMPLEX OF THUNDERSTORMS WILL
EVOLVE PRODUCING TORRENTIAL DOWNPOURS ALONG WITH A VARIETY OF
SEVERE WEATHER. FLASH FLOODING COULD REALLY BECOME AN ISSUE FOR
AREAS ALONG AND NORTH OF A LINE FROM JOPLIN TO VIENNA MISSOURI.
THIS FRONTAL SYSTEM WILL INTERACT WITH AN AIRMASS THATS LOADED IN
MOISTURE CONTENT...CAUSING SLOW MOVING...AND EVEN BACK BUILDING
THUNDERSTORMS THAT MAY HAVE A TENDENCY TO TRAIN OVER THE SAME
AREAS FOR EXTENDED PERIODS OF TIME. FOR THIS REASONING...A FLASH
FLOOD WATCH HAS BEEN POSTED.

TOMORROWS RAIN CHANCES WILL COMPLETELY HINGE ON WHAT HAPPENS TONIGHT
AND HOW THE MESOSCALE SITUATION UNFOLDS. WITH THE FRONTAL SYSTEM
IN THE AREA...WE CAN NOT RULE OUT ADDITIONAL CONVECTION.
HOWEVER...IF THE THUNDERSTORM OUTFLOW SHOVES THE FRONT WELL INTO
ARKANSAS...THEN DEEP CONVECTION MAY BE MITIGATED BY CLOUD COVER
AIDED BY A LARGE COLD POOL.

BY THURSDAY THE FRONT RETREATS NORTHWARD BACK THROUGH THE CWA AS
UPPER LEVEL RIDGING STRENGTHENS. MOST LOCATIONS SHOULD REMAIN DRY
ON THURSDAY WITH A WARM AIR ADVECTION REGIME OCCURRING ALOFT.
HOWEVER...WITH THE FRONT CUTTING THROUGH SOUTHERN MISSOURI...WE
DECIDED TO MAINTAIN AT LEAST A CHANCE FOR SOME SHOWERS AND
THUNDERSTORMS.

THE GFS NOW HAS A CUT OFF LOW TRACKING ACROSS SOUTHERN MISSOURI
EARLY FRIDAY MORNING...BRINGING IN ANOTHER CLUSTER OF CONVECTION.
THIS CUTOFF LOW IS REAL...AND CAN BE VIEWED ON THE ANIMATED WATER
VAPOR IMAGE ACROSS SOUTH TEXAS. MODELS USUALLY HAVE A DIFFICULT
TIME HANDLING THE TRACK OF THESE TYPES OF SYSTEMS...SO WE HAVE
DECIDED TO MAINTAIN A CONSERVATIVE APPROACH TO PRECIP CHANCES
EARLY FRIDAY MORNING.

AS WE HEAD INTO THE WEEKEND...VERY WARM TEMPERATURES WILL
MATERIALIZE IN RESPONSE TO A STRENGTHENING MID LEVEL RIDGE OF HIGH
PRESSURE EVOLVING ACROSS THE NATIONS MID SECTION. WITH
PRECIPITABLE WATER VALUES REMAINING HIGH...AFTERNOON PULSE LIKE
CONVECTION COULD DEVELOP BOTH SATURDAY AND SUNDAY.

CRAMER

&&

.AVIATION...
/ISSUED 627 PM CDT TUE JUN 8 2010/

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...MAIN AVIATION HAZARDS IN
THIS TAF PACKAGE WILL DEAL WITH CONVECTION THAT IS CURRENTLY
EXTENDING FROM CENTRAL KANSAS INTO WESTERN MISSOURI NEAR THE
KANSAS CITY AREA ALONG A COLD FRONTAL BOUNDARY. THIS ACTIVITY IS
CURRENTLY GENERALLY MOVING TO THE EAST...HOWEVER EXPECT THIS
ACTIVITY TO TAKE A MORE SOUTHEASTERLY TO EVEN SOUTHERLY MOTION
DURING THE EARLY EVENING HOURS.

CURRENT THINKING IS THAT THE LINE OF THUNDERSTORMS WILL MAINTAIN
THEMSELVES AS THEY PUSH SOUTH INTO SOUTHERN MISSOURI AND TOWARDS
THE TAF SITES DURING THE MIDDLE EVENING HOURS. THERE IS HIGH
CONFIDENCE THAT THE TAF SITES WILL BE AFFECTED BY
THUNDERSTORMS...HOWEVER UNCERTAINTY ON THE EXACT TIMING REMAINS.
THEREFORE...HAVE PUT THREE HOUR TEMPO GROUPS IN THE TAFS TO
ACCOUNT FOR THE UNCERTAINTY IN THE EXACT TIMING OF THIS ACTIVITY.
SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS
ACTIVITY. VERY HEAVY RAINFALL IS ALSO EXPECTED...WHICH COULD LEAD
TO BRIEF PERIODS OF IFR CONDITIONS WITHIN ANY THUNDERSTORMS.

BEHIND THE LINE OF STORMS...WIDESPREAD SHOWERS WILL SPREAD OVER
THE AREA WITH EMBEDDED THUNDERSTORMS INTO THE OVERNIGHT HOURS. VFR
CONDITIONS ARE THEN EXPECTED THROUGH MUCH OF THE DAY ON
WEDNESDAY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>069-077>080-088-089.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 8, 6:14 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE JUN 8 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
714 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK IS...SIGNIFICANT.

  WEATHER HAZARDS EXPECTED...

  THUNDERSTORM WIND RISK IS ELEVATED WITH GUSTS TO 60 MPH
  POSSIBLE.
  HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS
  POSSIBLE.
  FLASH FLOODING RISK IS ELEVATED.
  LIGHTNING RISK IS SIGNIFICANT.
  TORNADO RISK IS LIMITED.

  AREAS AFFECTED AND TIMING...

  A LINE OF THUNDERSTORMS WILL PUSH INTO PORTIONS OF CENTRAL
  MISSOURI EARLY THIS EVENING...THEN PUSH SOUTH THROUGH THE REST
  OF THE EARLY THIS EVENING INTO THE OVERNIGHT HOURS.

  DISCUSSION...

  A COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG AND AHEAD OF A
  COLD ACROSS CENTRAL KANSAS INTO CENTRAL MISSOURI LATE THIS
  AFTERNOON. THE MOVEMENT OF THIS ACTIVITY IS CURRENTLY MORE
  EASTERLY BUT ITS EXPECTED TO TAKE A MORE SOUTHEASTERLY TO MAYBE
  EVEN SOUTHERLY MOVEMENT TOWARDS THE AREA THIS EVENING.

  AN VERY UNSTABLE AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF
  THIS ACTIVITY SO STRONG UP DRAFTS ON THE LEADING EDGE OF THE
  CONVECTION WILL BE LIKELY...LEADING TO AN ELEVATED RISK OF
  SEVERE HAIL. THERE WILL ALSO BE AN ELEVATED RISK FOR SEVERE
  THUNDERSTORM WIND GUSTS...ESPECIALLY WITH ANY LINE SEGMENTS THAT
  DEVELOP. THERE WILL ALSO BE A LIMITED RISK FOR BRIEF SHORT LIVED
  TORNADOES EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST KANSAS
  INTO CENTRAL MISSOURI.

  THESE STORMS WILL HAVE A TENDENCY OF MOVING SLOWLY...OR EVEN
  BACK BUILDING AT TIMES...CAUSING THUNDERSTORMS TO TRAIN OR
  REPEATEDLY DEVELOP ACROSS SOUTHEAST KANSAS AND PORTIONS OF THE
  MISSOURI OZARKS. FLASH FLOODING COULD RESULT FROM THIS
  SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL BE ONGOING ALONG A SLOW MOVING COLD FRONT
  ACROSS SOUTHERN MISSOURI WEDNESDAY MORNING. SEVERE WEATHER IS
  NOT EXPECTED...THOUGH THERE IS A LIMITED RISK OF LOCALLY HEAVY
  RAINFALL AND FLASH FLOODING. THUNDERSTORM CHANCES WILL REMAIN
  POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH FRIDAY.

  AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MID
TO
  UPPER 90S EACH AFTERNOON FROM THURSDAY THROUGH THE UPCOMING
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING GENERALLY
  ALONG AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI
  LINE...THEN POSSIBLY ACROSS THE REST OF THE AREA LATER THIS
  EVENING INTO THE EARLY OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 8, 7:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT TUE JUN 8 2010

KSZ073-097-090200-
BOURBON KS-CRAWFORD KS-
822 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ALERT FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 900 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
XENIA TO 19 MILES WEST OF PORTERVILLE...MOVING EAST AT 40 MPH. HEAVY
RAIN...PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

HEAVY RAIN AND WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED IN IOLA
AND BASSETT KANSAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

CCC/WISE

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
June 8, 7:49 PM CST
Where
Bourbon County, 3.96 mi WNW of Devon to 3.72 mi WNW of Devon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.952, -94.881

Several ten inch diameter trees were downed by thunderstorms winds at the intersection of 125th Street and Tomahawk Road.

Thunderstorm Wind, Bourbon

When
June 8, 7:49 PM CST
Where
Bourbon County, 0.69 mi S of Mapleton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.010, -94.880

Winds were estimated by the Emergency Manager.

Hail, Bourbon

When
June 8, 7:56 PM CST
Where
Bourbon County, 2.18 mi W of Devon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.920, -94.860

Thunderstorm Wind, Bourbon

When
June 8, 8:05 PM CST
Where
Bourbon County, 3.34 mi ENE of Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.010, -94.660

A large tree fell and damaged a car.

Thunderstorm Wind, Bourbon

When
June 8, 8:10 PM CST
Where
Bourbon County, 0.75 mi NNE of Ft Scott to 0.78 mi NNE of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -94.694

Tree damage was reported on the east side of Fort Scott near the intersection of 2nd and Andrick Roads and 125th Road between Sycamore and Range Road.

Lightning, Bourbon

When
June 8, 8:10 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Lightning struck a transformer and set a small tree on fire at 3rd and National Streets.

Thunderstorm Wind, Bourbon

When
June 8, 8:12 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Minor tree and home damage reported on the east side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240469, 240476, 240468, 240470, 240472, 240473, 240478.